Illinois, 2022Strong Wind in Illinois, November 5, 2022
November 5, 2022 · NWS PAH · 19 events in 19 counties and zones
Strong south winds gusted from 40 up to around 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds gusted from 40 up to around 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport. Other notable wind gusts included 48 mph at the Harrisburg airport, 47 mph at the Marion airport, and 43 mph at the Cairo and Mount Vernon airports. In Herrin, a tree fell and crushed a fence in a residential area. In Marion, part of a large tree limb went through a home. The strong south winds occurred ahead of a cold front that trailed south from a low pressure center over the upper Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 4, 11:03 PM CST, 57 minutes earlier.
Area forecast discussion, Nov 4, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1203 AM CDT Sat Nov 5 2022
.UPDATE...
Issued at 1202 AM CDT Sat Nov 5 2022
Updated the aviation section for the 06Z TAF issuance.
UPDATE Issued at 853 PM CDT Fri Nov 4 2022
The 00Z HRRR continues to indicate that the surface-based
instability will not reach into our southeast Missouri counties
before it is chewed up by the ongoing convection. Therefore, any
severe weather in southern Missouri is expected to weaken before
reaching our area. We will continue to monitor the environment,
radar, and model guidance trends for any signs of an increased
severe weather threat. Stay tuned.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 259 PM CDT Fri Nov 4 2022
Headlines:
1. Very windy conditions possible tonight with gusts of 45-55 mph
possible through mid morning Saturday.
2. Small risk of severe thunderstorms with the approaching front
but instability still looks too limited.
3. Beneficial but not drought busting rainfall looks likely.
Technical Discussion:
A large and strong longer wave trough is digging into the central
and southern Plains this afternoon. Lower level height/pressure
gradients are tightening significantly in response and winds are
already gusting to around 25 mph this afternoon. Moisture is
limited and lapse rates are weak in the lower half of the column
which should be important later this evening as a surface front
approaches.
Low level moisture advection increases tonight as the trough
approaches and the column does eventually saturate enough to see
rain and shower activity as a front moves through. The poor
antecedent lapse rates, including a weak inversion in the lower
3-4 km of the atmosphere, and the lack of richness of the lower
level moisture due to earlier mixing of dry air should
significantly limit available instability for convection as the
front approaches. The shear profiles are favorable for severe,
mainly damaging wind, if deep convection can get going, but it
does appear less than likely this afternoon.
Gradient winds may however be about as impactful. NAM/GFS and
high-res members continue trending up with 850/925mb winds - with
values at 925mb around 55-60 kt. With 70-75kt wind at 850mb which
NAEFS standardized anomalies showing 99+ percentile results.
There is a significant antecedent inversion/isothermal layer in
addition to the normal nocturnal radiation inversion which should prevent
deep enough mixing to bring the full manner of those gusts to the
surface, but gusts of 35-45 kt appear fairly likely. It is
possible if deeper mixing occurs some 50 kt gusts may make it
down. This would be most likely just after sunrise. This would
necessitate the issuance of a High Wind Warning for portions of
the area, but the probability appears too low for one at the
moment.
Clouds should gradually clear out by Saturday night with cooler
but still warm by seasonal standard max temps. Sunnier skies with
highs around 70 are expected Sunday. The surface front is expected
to linger in the area but the depth of column moisture should be
too limited to lead to much in the way of precip and kept the
forecast dry.
.LONG TERM...(Monday through Friday)
Issued at 259 PM CDT Fri Nov 4 2022
An upper level ridge will be building over the southeast U.S. into
the Great Lakes region Monday into Tuesday and gradually moving east
through mid week. This will help keep our region dry and
unseasonably warm Monday through early Thursday. By late Thursday,
models show a cold front approaching from the west, with the
expected passage through the PAH forecast area late Thursday night
into Friday. Shower chances should spread across our area from
northwest to southeast Thursday night, with scattered showers
continuing through the day on Friday. Lacking instability will keep
away any thunder chances.
The last few runs of the ECMWF have been showing a surface low
moving into the southeast U.S. on Friday. This was bringing some
light QPF into our far eastern counties Thursday afternoon into
Thursday evening. The ECMWF has been trending this low a little
farther east, looking more like the Canadian solution, so this
should now keep showers chances from this feature east of our
counties.
High temperatures will be in the upper 60s to middle 70s Monday and
Tuesday, then a return of south winds will push temperatures into
the 70s on Wednesday. The increase in clouds Thursday and the
passage of the cold Friday will result in a cooling trend, with
highs Thursday in the upper 60s to lower 70s, and Friday in the
upper 50s to middle 60s. Lows each night Monday through Thursday
will be in the middle 40s to around 50 degrees.
&&
.AVIATION...
Issued at 1202 AM CDT Sat Nov 5 2022
Strong southerly winds are expected to ramp up later tonight,
continuing through the morning hours, then decreasing through the
afternoon. Wind gusts are forecast to peak at around 35 kts at
each site. A line of showers will move through during the
overnight and morning hours. There is lightning activity which
will mainly affect southern terminals. Vsby drops will accompany
moderate to heavy rain while MVFR cigs settle in for a few hours
behind the line.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 10 AM CDT Saturday for ILZ075-080-081-084-
085-088-089-092-093.
Wind Advisory from 4 AM to 1 PM CDT Saturday for ILZ076>078-082-
083-086-087-090-091-094.
MO...Wind Advisory until 10 AM CDT Saturday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory from 4 AM to 1 PM CDT Saturday for INZ081-082-
085>088.
KY...Wind Advisory until 10 AM CDT Saturday for KYZ001>004.
Wind Advisory from 4 AM to 1 PM CDT Saturday for KYZ005>022.
&&
UPDATE...ATL
SHORT TERM...JGG
LONG TERM...RST
AVIATION...ATLHazardous weather outlook, Nov 4, 1:59 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Fri Nov 4 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Fri Nov 4 2022 /359 PM EDT Fri Nov 4 2022/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Gusty south winds will lead to enhanced fire danger today across
the region.
Strong south winds are expected overnight tonight. Wind gusts up
to 45-55 mph will be possible immediately ahead of the front.
Travel may be difficult for high-profile vehicles, especially on
east to west roadways. A few trees or limbs may be knocked down by
the strong winds as well. A wind advisory is in effect for the
entire region.
There is a small risk of thunderstorms ahead of the front. If
thunderstorms form they may become severe with damaging winds and
an isolated tornado the main threat. The highest risk is over
southeast Missouri.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Once gusty winds and rain clear the area early Saturday morning no
further hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, however spotters are
encouraged to maintain awareness through Saturday morning.
JGG/RST
In the hours before
Special weather statement, Nov 4, 9:58 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
1058 PM CDT Fri Nov 4 2022
MOZ107-050445-
Carter MO-
1058 PM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of Carter County
through 1145 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Winona, or 17 miles southwest of Van Buren, moving
northeast at 70 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Fremont around 1105 PM CDT.
Van Buren around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
3705 9096 3705 9073 3700 9073 3699 9071
3682 9106 3683 9122
TIME...MOT...LOC 0357Z 224DEG 59KT 3689 9129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRSStrong Wind, Alexander
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Pulaski forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Union forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Johnson forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $9,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Perry forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Franklin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- November 5, 12:00 AM CST to 10:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Wabash forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Strong Wind, Hamilton
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.082, -88.539 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- White forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Saline forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Gallatin forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Pope forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Hardin
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Hardin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- November 5, 4:00 AM CST to 1:00 PM CST
- Where
- Massac forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, November 5 to 6, 20221 death · 1 injured · $75,000 · 58 kt wind · 36 events
- Winter Weather in Minnesota, November 5 to 6, 20221 death · $18,000 · 1 event
- Marine Strong Wind in Lake Erie, November 5, 20221 death · 1 event
- High Wind in Indiana, November 5, 20221 injured · $87,000 · 56 kt wind · 10 events
- Damaging Winds in Wisconsin, November 5, 2022$98,000 · 50 kt wind · 12 events
- High Wind and Strong Wind in Wisconsin, November 5, 2022$80,000 · 53 kt wind · 8 events
- Strong Wind in Kentucky, November 5, 2022$31,000 · 22 events
- Tornadoes and Damaging Winds in Illinois, November 5, 2022EF0 · 41 events
- Heavy Rain in Kansas, November 5, 202230 events
- Damaging Winds and High Wind in Illinois, November 5, 202259 kt wind · 21 events
- High Wind in Montana, November 5 to 7, 202265 kt wind · 17 events
- High Wind in Montana, November 5 to 6, 202270 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059942, 1059943, 1059944, 1059945, 1059946, 1059947, 1059948, 1059949, 1059950, 1059951, 1059952, 1059953, 1059954, 1059955, 1059956, 1059957, 1059958, 1059959, 1059960.